Minnesota, 2008

Hail and Damaging Wind in Minnesota, August 14, 2008

August 14, 2008 · NWS ARX · 4 events in 2 counties and zones

Scattered thunderstorms produced hail up to the size of quarters, as an upper level disturbance and cold front approached during the afternoon of August 14. Funnel clouds were also reported in the area, but none of these touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms produced hail up to the size of quarters, as an upper level disturbance and cold front approached during the afternoon of August 14. Funnel clouds were also reported in the area, but none of these touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 14, 1:45 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 14, 1:45 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT THU AUG 14 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY

CURRENTLY...WEAK 500 MB TROUGH/SHORTWAVE ENERGY...ALONG WITH SOME
WEAK SFC CONVERGENCE...WERE WORKING WITH LESS THAN 1000 J/KG MLCAPE
TO FIRE SCATTERED SHOWERS/STORMS ACROSS THE AREA. THE SOUTHWARD
MOVING PCPN WILL CONTINUE INTO THE EVENING...DIMINISHING AS THE WEAK
FORCING LOSES THE INSTABILITY AND HIGH PRESSURE/DRIER AIR SINKS IN
FROM THE NORTH. SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE
THROUGH SUNDOWN...WITH 1/2 INCH HAIL AND WIND GUSTS OF 30-40 MPH
POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS.

VERY INTERESTING UPPER LEVEL PATTERN TO PERSIST INTO THE
WEEKEND...WITH A CLOSED 500 MB LOW DROPPING NEARLY DUE SOUTH ACROSS
THE PLAINS AND FRONT RANGE OF THE ROCKIES...WHILE THE MAIN TROUGH
AXIS SWINGS FROM THE GREAT LAKES SOUTHEAST ACROSS THE APPALACHIANS.
AT THE SFC...A HIGH SLIDES SOUTHWARD ACROSS THE REGION...AND LOOKS
TO BE THE DOMINANT WEATHER FEATURE FOR FRIDAY AND THROUGH THE
WEEKEND. THIS SHOULD KEEP THE BULK OF THE REGION DRY...WITH PLENTY
OF SUN.

HOWEVER...BOTH THE 14.12Z GFS/NAM HINT AT DROPPING A SFC BOUNDARY
ACROSS NORTHERN PARTS OF THE REGION BY SATURDAY NIGHT...ASSOCIATED
WITH SHORTWAVE ENERGY OVER SOUTHEAST CANADA. WHILE THERE WILL BE NO
GULF MOISTURE TO TAP INTO...AS THE WIND FIELDS HOLD FROM THE WEST TO
NORTHWEST...850 MB MOISTURE TRANSPORT VECTORS INDICATE SOME MOISTURE
TO WORK WITH. PW/S LOW...BUT STILL AROUND 1 1/4 INCH. MUCAPES
SAT/SUN AFTERNOONS OF 500-1000 J/KG ALSO PROGGED...WITH 850-700 MB
LAPSE RATES IN THE VICINITY OF THIS BOUNDARY OF 7.5-8 C/KM. NOT
OVERLY DYNAMIC...BUT PROBABLY ENOUGH FOR SOME SMALL SHOWER/STORM
CHANCES. THE QUESTION IS WHERE THIS SFC FEATURE WILL BE. NAM AND 09Z
SREF ONLY HINT AT SOME QPF ACROSS NORTHERN/NORTHEAST WI SAT
NIGHT/SUN...WHILE THE GFS IS DRY. CONSIDERING THE WEAK QPF
RESPONSE...AND UNCERTAINTY OF WHERE THIS BOUNDARY COULD LIE...WILL
KEEP POPS OUT OF THE FORECAST AREA FOR NOW. SOMETHING TO WATCH FOR
THE LATER HALF OF THE WEEKEND THOUGH. PROBABLY WILL SEE A FEW MORE
CLOUDS THAN NORMALLY EXPECTED WITH THE HIGH OVERHEAD AS A RESULT.

AS FOR THE FOG POTENTIAL...DRIER EASTERLY FLOW TONIGHT IS NOT
FAVORABLE FOR FOG FORMATION. HOWEVER...WINDS LOOK LIGHTER COME SAT
MORNING...WHICH COULD RESULT IN SOME VALLEY FOG FORMATION.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM RANGE MODEL TRENDS ARE TO CONTINUE TO BUILD IN A 500 MB RIDGE
ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK...WHILE AT THE SFC
A HIGH SETTLES ACROSS THE EASTERN GREAT LAKES...GRADUALLY
TRANSITIONING OVER THE NEW ENGLAND STATES LATER IN THE WEEK. BY
THU...A SOUTHERLY FLOW RETURNS...WITH GOOD MOISTURE RETURN/LOW LEVEL
JET INFLUENCE THAT COULD LEAD TO SOME PCPN CHANCES. ONE DIFFERENCE
BETWEEN THE GFS AND ECMWF IS THE ECMWF HINTS AT DROPPING A SFC
BOUNDARY ACROSS THE REGION MONDAY/MONDAY NIGHT...WHILE THE GFS KEEPS
THIS FEATURE FARTHER TO THE EAST. CONSIDERING THAT EVEN WITH THE
ECMWF THE SMALL CHANCES WOULD BE MORE NORTH AND EAST...WILL LEAVE
THIS PERIOD OF THE FORECAST DRY FOR NOW.

&&

.AVIATION...

LAST RIPPLE OF ENERGY ALOFT WILL CONTINUE SCT-NUMEROUS SHRA/TSRA
THROUGH THE EVENING HOURS. LACK OF SURFACE FOCUS WILL LEAD TO LOW
CONFIDENCE ON IF/WHEN THIS ACTIVITY HITS A TAF SITE. WILL CONTINUE
WITH CB MENTION UNTIL STORMS ON RADAR SEEM MORE CERTAIN TO DIRECTLY
INFLUENCE TAF SITES. THREATS FROM THESE WILL BE SMALL HAIL AND WIND
GUSTS TO 30KT OR SO AS STORMS COLLAPSE. SHOULD SEE GENERAL VFR CONDS
OUTSIDE OF THE SHRA/TSRA ACTIVITY...WITH DEEPENING/BUT LIGHT
EASTERLY FLOW THROUGH THE NIGHT. SKIES SHOULD CLEAR WITH TIME.
UNCERTAIN ABOUT VALLEY FOG POTENTIAL AT KLSE DUE TO STRONG
SUBSIDENCE/EASTERLY FLOW WHICH IS A PRETTY DRY FLOW INTO THE
OVERNIGHT. IN ADDITION...EASTERLY FLOW MAY TEND TO PUSH ANY FOG AWAY
FROM KLSE AIRFIELD...TO WEST SIDE OF MS VLY. HOWEVER...ANY SHRA WILL
ADD BOUNDARY LAYER MOISTURE WHICH SHOULD BE TRAPPED UNDER DEEPENING
INVERSION THROUGH THE NIGHT. COULD GO EITHER WAY. FOR NOW...WILL
PLAY BCFG WITH VFR CONDITIONS AND LET FURTHER TAF ISSUANCES RESOLVE
THIS.

BINAU

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Aug 14, 1:24 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT THU AUG 14 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
224 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MIDDLE EVENING
HOURS...MAINLY WEST OF THE MISSISSIPPI RIVER AND INTO EXTREME
SOUTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL
RANGING IN SIZE FROM PEA TO DIME SIZE...AND WIND GUSTS TO 40 MPH...
THOUGH THESE TYPES OF THREATS WILL BE ISOLATED AT BEST. THE MAIN
THREATS WITH THESE SCATTERED STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...AND SINCE STORMS WILL BE SLOW MOVING...HEAVY
DOWNPOURS WHICH MAY BRING A QUICK INCH OF RAIN IN A HALF HOURS
TIME...WITH STREET FLOODING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THROUGH THE
EARLY EVENING...AND REPORT ANY HAIL OR GUSTY WINDS. ACTIVATION IS
NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Aug 14, 1:33 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ROCHESTER               44.01N 92.48W
08/14/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

            PEA TO DIME SIZED HAIL BEING REPORTED IN ROCHESTER.
            COVERING DECK. ALSO 1.50 INCHES OF RAIN.

&&

BINAU

The radar

The La Crosse radar (KARX), 102 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Olmsted

When
August 14, 1:49 PM CST
Where
Olmsted County, 1.47 mi SSE of Judge
Measured
1 in hail
Property damage
$300
Crop damage
$1,000
Reported by
Public
Coordinates
43.880, -92.460

Hail ranged in size from dimes to quarters, which ripped leaves off of trees.

Funnel Cloud, Mower

When
August 14, 2:00 PM CST
Where
Mower County, Le Roy
Reported by
Public
Coordinates
43.520, -92.520

Numerous, brief funnel clouds were reported to KTTC-TV by technicians at a wind farm in Mower County.

Funnel Cloud, Mower

When
August 14, 2:08 PM CST
Where
Mower County, 1 mi E of Racine
Reported by
Public
Coordinates
43.780, -92.480

A funnel cloud was reported, which lasted about five minutes.

Thunderstorm Wind, Mower

When
August 14, 4:08 PM CST
Where
Mower County, 1.4 mi ENE of Austin Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.659, -92.975

A large tree was blown down, blocking the road, in Marcussen Park near the intersection of Main Street South and 8th Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122923, 122926, 122925, 122924.